CURB-65: A Bedside Calculation With Important Boundaries

Work through exact CURB-65 boundaries, distinguish urea from BUN and connect the result to clinical assessment rather than automatic admission or antibiotic instructions.
Editorial record

This source-linked educational article has been updated through AI-assisted evidence checks and editorial review. Verify information against current guidance and local protocols before applying it to patient care.

Citation methodology

CURB-65 estimates short-term mortality risk in adults with community-acquired pneumonia. Its five inputs are easy to count, but boundary errors and overconfident disposition instructions can make a correct-looking total misleading.

The Five Checks

Assign one point for each: new confusion or an abbreviated mental test score of 8 or less; urea above 7 mmol/L; respiratory rate at least 30/min; systolic pressure below 90 or diastolic pressure 60 or less; and age at least 65 years. Low systolic and diastolic pressures together still contribute only one blood-pressure point. Original derivation and validation study.

Check whether the laboratory reports urea or blood urea nitrogen (BUN). They are not interchangeable numerical concentrations. Urea 7 mmol/L corresponds to approximately BUN 19.6 mg/dL; a rounded shorthand of "BUN >19" can misclassify a borderline result. Use the laboratory's unit conversion and the threshold required by the selected implementation.

Worked Boundary Case

In this fictional case, a 65-year-old is alert, with urea exactly 7.0 mmol/L, respiratory rate 30/min, and blood pressure 110/60 mmHg:

Confusion 0 + urea 0 + respiratory rate 1 + blood pressure 1 + age 1 = 3

Urea is a strict greater-than threshold. Age, respiratory rate, and diastolic pressure include their boundary values.

Translate Risk Into an Assessment, Not an Order

NICE groups scores 0-1 as low mortality risk, 2 as intermediate, and 3-5 as high. These are population estimates. Care setting also depends on clinical severity, comorbidity, frailty, and whether treatment and follow-up can be delivered safely. A low score does not cancel hypoxemia or clinical deterioration. NICE NG250, adult hospital assessment and place-of-care recommendations.

CRB65 omits urea and has its own interpretation. Do not enter an unmeasured urea as normal and call the result a complete CURB-65.

What Not to Infer

The score does not select a particular antibiotic or justify dose, duration, or combination treatment by itself. Antimicrobial decisions require the applicable pneumonia guideline and patient-specific information. A low procalcitonin alone should not be used to withhold initial antibiotics in clinically suspected, radiographically confirmed CAP. ATS/IDSA guideline, procalcitonin recommendation.

A useful record includes all five inputs, units, score, oxygenation, and the reason for the chosen care setting. This makes both the calculation and any clinical override visible.